Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 63, NWS Norman, OK

April 13, 2002Wichita County, Texas; 5 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 13, 2002, 7:31 AM CDT for Wichita County, Texas; 5 counties in Oklahoma. It was in force for 44 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2002, 7:31 AM CDT (12:31 UTC)
Expired
Apr 13, 2002, 8:15 AM CDT
In force
44 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Comanche County, OK, Cotton County, OK, Greer County, OK, Kiowa County, OK, Tillman County, OK, Wichita County, TX

The radar

The Altus AFB radar (KFDR), 35 km from the middle of the area, began a volume at 12:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 7:54 AM CDTHail 1Burkburnett, TX
Apr 13, 8:00 AM CDTHail 1.25Devol, OK
Apr 13, 8:00 AM CDTHail 1.75Burkburnett, TXSeveral mobile homes sustained broken windows on the northwest sides of Burkburnett, and several vehicles sustained minor damage.
Apr 13, 8:02 AM CDTHail 1.75Burkburnett, TX
Apr 13, 8:20 AM CDTHail 1.75Randlett, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 4:45 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 0.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2002-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2002-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1138 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 131231
SVROKC
OKC031-033-055-075-141-TXC485-131315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
730 AM CDT SAT APR 13 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WICHITA COUNTY IN NORTHERN TEXAS
  COMANCHE COUNTY IN SOUTHWEST OKLAHOMA
  COTTON COUNTY IN SOUTHWEST OKLAHOMA
  GREER COUNTY IN SOUTHWEST OKLAHOMA
  KIOWA COUNTY IN SOUTHWEST OKLAHOMA
  TILLMAN COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 815 AM CDT

* AT 730 AM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE   
THUNDERSTORMS FROM 6 MILES SOUTHEAST OF GRANITE...TO 5 MILES   
SOUTHWEST OF DEVOL...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BURKBURNETT...HOBART AND LAWTON

HAIL UP TO THE SIZE OF QUARTERS AND WINDS IN EXCESS OF 60 MPH ARE 
POSSIBLE WITH THIS SEVERE THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3483 9957 3484 9899 3438 9885 3395 9861
          3427 9820 3469 9841 3510 9868 3513 9911

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 4:35 AM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Apr 13, 4:35 AM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
435 AM CDT SAT APR 13 2002

MAIN FOCUS THIS MORNING IS ON SEVERE POTENTIAL. SURFACE ANALYSES
ACKNOWLEDGE A N-S DEWPOINT GRADIENT INDICATING A SURFACE FRONT
VICINITY CENTRAL OK...BUT ANOTHER BOUNDARY LIES ACROSS N TX FROM
BETWEEN LBB-ABI E-WARD TO DFW AREA...THEN NE INTO AR. THIS BOUNDARY
SEPARATES MID-UPPER 60 TEMPS AND S-SE WINDS TO S FROM UPPER
50S-LOWER 60S AND E WINDS TO N. EXPECT MCS OVER PANHANDLES WILL ROLL
ESE ALONG THETA-E GRADIENT AND SET UP THE N TX BOUNDARY AS THE
PRIMARY SURFACE FRONT LATER TODAY. THIS COUPLED WITH ADDITIONAL
DEVELOPMENT FARTHER N...PER CURRENT TRENDS AND MODEL QPFS...SUGGEST
FAIRLY WIDESPREAD PRECIP TODAY THAT WOULD CLOBBER AT LEAST THE N
PARTS OF THE MODERATE RISK AREA WITH EITHER PRECIP/CONVECTION OR
RESIDUAL CLOUD COVER THEREFROM. 00Z AVN WANTS TO LIFT THE EFFECTIVE
BOUNDARY N INTO CENTRAL OK BY 18Z...BUT WE DO NOT SEE THIS
HAPPENING. LOW LEVEL WINDS CURRENTLY ARE WEAK ACROSS MOST OF TX AND
OK...AND WHILE THE SOUTHERLY FLOW SHOULD INCREASE TODAY IN RESPONSE
TO THE APPROACHING UPPER TROF...IT IS NOT LIKELY TO BE ENOUGH TO
DISPLACE THE GUNGE ACROSS MUCH OF THE CWA. MID-UPPER 60S SURFACE
DEWPOINTS PROGGED BY AVN ARE LIKELY TOO HIGH...WITH LOWER 60S
EXPECTED AT BEST ACROSS AREA BASED ON CURRENT SURFACE DEWPOINTS TO
S. BOTTOM LINE IS THAT WE THINK THE MAX SEVERE RISK WILL BE A BIT
FARTHER S...ACROSS S OK AND N TX...ALTHO THERE WILL BE SOME RISK OF
SEVERE AREAWIDE WITH MAIN THREAT ACROSS N BEING HAIL. HEAVY RAIN
ALSO POSSIBLE...WILL INSERT WORDING ACCORDINGLY.

POPS AT 100PCT TODAY ACROSS MOST OF NW OK WITH ONGOING ACTIVITY...
AND WILL PUSH MOST OF THE REST OF THE AREA TO AT OR NEAR CATEGORICAL
LEVELS. RATHER STEEP POP GRADIENT ACROSS SW ZONES AS S EDGE OF MCS
ACTIVITY MAY SWEEP THRU THE TX ZONES. POP GRADIENT TONIGHT WILL BE W
TO E AS UPPER TROF TRAVERSES AREA. WILL HANG ON TO SOME LOW POPS
EARLY SUN IN SOME OF THE E ZONES...OTHERWISE MOST AREAS SHOULD CLEAR
OUT BEHIND TROF AND END UP WITH A WARM AND PLEASANT DAY AS PATTERN
BEGINS TRANSITION TO A WESTERN-US LONGWAVE TROF. TEMPS WILL BE
MODELED AFTER THE MESOETA GRIDS EXCEPT FOR LOWERING THE DAYTIME
TEMPS TODAY TO ACCOUNT FOR CLOUDS/PRECIP.

NO CHANGES MADE BEYOND MON.

COORD W/ICT...TUL...FTW...THANKS.

FCSTID = 24
OKC   70  59  78  60 /  80  60  10   0
HBR   73  57  81  60 /  90  40  10   0
SPS   75  57  82  62 /  70  40  10   0
GAG   68  53  82  58 / 100  20  10   0
PNC   68  55  78  58 /  90  40  10   0
DUA   75  62  78  60 /  70  70  20   0

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Apr 13, 7:10 AM CDT, 21 minutes before
OKZ004>048-050>052-TXZ083>090-141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
710 AM CDT SAT APR 13 2002

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH THIS
EVENING ACROSS WESTERN NORTH TEXAS AND PARTS OF SOUTHERN OKLAHOMA.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING
ACROSS NORTHERN OKLAHOMA.

LOCATION...
THE MODERATE RISK AREA IS SOUTH OF A LINE FROM ERICK TO CHICKASHA TO
HOLDENVILLE. THE SLIGHT RISK AREA INCLUDES THE REST OF CENTRAL AND
NORTHERN OKLAHOMA NORTH OF THIS LINE.

TIMING...
SEVERE THUNDERSTORMS ARE IN PROGRESS AS OF 7 AM ACROSS PARTS OF
SOUTHWEST OKLAHOMA. THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS
WILL BE THROUGH MIDDAY...AND AGAIN FROM MID AFTERNOON THROUGH LATE
EVENING.

IMPACTS...
DAMAGING HAIL UP TO 2.50 INCHES.
DAMAGING WIND GUSTS TO 65 MPH.
WEAK TORNADOES WILL BE POSSIBLE...MAINLY IN THE MODERATE RISK AREA.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD
ALREADY BE ACTIVATED ACROSS WESTERN NORTH TEXAS AND PARTS OF WESTERN
OKLAHOMA. SPOTTER GROUPS IN CENTRAL OKLAHOMA WILL LIKELY REQUIRE
ACTIVATION LATER THIS MORNING. GROUPS IN ALL PARTS OF OKLAHOMA AND
NORTH TEXAS SHOULD CONTINUE TO MONITOR CONDITIONS FOR POSSIBLE
REACTIVATION LATER THIS AFTERNOON OR EVENING.

DISCUSSION...
A STRONG UPPER LEVEL DISTURBANCE WILL MOVE SOUTHEAST ACROSS OKLAHOMA
LATE TODAY AND TONIGHT. AHEAD OF THIS SYSTEM...A COMPLEX OF STRONG
THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING RESULTING IN A
RISK OF SEVERE THUNDERSTORMS. LARGE HAIL WILL BE THE MAIN THREAT. IF
THE CURRENT COMPLEX MOVES EAST OF THE AREA THIS AFTERNOON...AND
SKIES CLEAR TO ALLOW AFTERNOON HEATING...ANOTHER ROUND OF SEVERE
THUNDERSTORMS MAY DEVELOP OVER PARTS OF WESTERN OKLAHOMA AND NORTH
TEXAS BY AROUND MID AFTERNOON...MOVING EAST INTO CENTRAL OKLAHOMA
THIS EVENING.

THREAT TABLE...
VALID THROUGH 700 AM CDT SUNDAY APR 14.
PROBABILITY OF THUNDERSTORMS...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE IS EXPECTED THROUGH TONIGHT.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

A GRAPHICAL OUTLOOK CAN BE FOUND ON THE WEB AT WWW.SRH.NOAA.GOV/OUN.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 7:19 AM CDTSevere Thunderstorm WarningOUNHardeman41 min
Apr 13, 7:58 AM CDTSevere Thunderstorm WarningOUNHardeman, Wilbarger47 min
Apr 13, 8:18 AM CDTSevere Thunderstorm WarningOUNClay42 min
Apr 13, 8:43 AM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger62 min
Apr 13, 9:34 AM CDTSevere Thunderstorm WarningOUNArcher, Clay56 min
Apr 13, 10:29 AM CDTSevere Thunderstorm WarningOUNArcher, Clay46 min
Apr 13, 5:58 AM CDTSevere Thunderstorm WarningOUNGreer, Harmon47 min
Apr 13, 6:44 AM CDTSevere Thunderstorm WarningOUNGreer46 min
Apr 13, 6:52 AM CDTSevere Thunderstorm WarningOUNComanche, Tillman38 min
Apr 13, 8:54 AM CDTSevere Thunderstorm WarningOUNJefferson51 min
Apr 13, 10:12 AM CDTSevere Thunderstorm WarningOUNJefferson48 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.